South Carolina, 2011Flash Flood in South Carolina, September 23, 2011
September 23, 2011 · NWS CAE · 1 event in 1 county or zone
A line of showers and thunderstorms produced locally heavy rain that produced flooding in Downtown Columbia. There were multiple cars stuck in high water across the city.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms produced locally heavy rain that produced flooding in Downtown Columbia. There were multiple cars stuck in high water across the city. Sewers were overflowing in the Rosewood Community. Between 2 and 4 inches of rain fell in just under 2 hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 23, 7:22 AM EST, 53 minutes earlier.
Area forecast discussion, Sep 23, 7:22 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
822 AM EDT FRI SEP 23 2011
.SYNOPSIS...
A MOIST SOUTHERLY FLOW WILL REMAIN ACROSS THE AREA TODAY...
AHEAD OF AN APPROACHING COLD FRONT. THE COLD FRONT WILL REACH THE
FORECAST AREA TONIGHT AND BE OFF THE COAST SATURDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...SHOWERS CONTINUE TO DEVELOP ACROSS THE FORECAST AREA WITH
A BAND OF HEAVIER SHOWERS OVER THE WESTERN MIDLANDS INTO THE
CENTRAL CSRA. THIS IS BEING TRIGGERED BY A SHORT WAVE OVER CENTRAL
GA WHICH WILL SWING THROUGH THE FORECAST AREA THIS MORNING AND BE
OUT OF THE AREA BY THIS AFTERNOON. THIS WILL ALLOW A BREAK IN THE
SHOWERS...HOWEVER BREAKS IN THE CLOUDS COULD RESULT IN WARMING AND
INITIATION OF CONVECTIVE CELLS. HAVE ADJUSTED POPS TO CORRELATE
WITH RADAR TRENDS THIS MORNING AND SLIGHTLY DOWNWARD LATE THIS
AFTERNOON WITH THE EXIT OF THE SHORT WAVE. UPDATE OUT SHORTLY TO
ADJUST POPS AND CLOUD COVER.
PREVIOUS DISCUSSION...HIGH MOISTURE WITH THE CONTINUED DEEP
SOUTHERLY FLOW PLUS LIFT ASSOCIATED WITH THE RIGHT ENTRANCE REGION
OF THE H25 JET WILL HELP SUPPORT NUMEROUS SHOWERS TODAY. SHOWER
COVERAGE MAY DIMINISH LATE THIS MORNING AND EARLY THIS AFTERNOON
FROM SOUTH TO NORTH BEHIND AN H5 SHORTWAVE TROUGH. FORECASTED THE
HIGHEST POPS EARLY TODAY. CLOUDINESS SHOULD LIMIT INSTABILITY SO
EXPECT MAINLY SHOWERS INSTEAD OF THUNDERSTORMS. THE NAM FORECAST
OF CROSS TOTALS IN THE LOWER 20S INDICATES THERE MAY BE A FEW
ELEVATED THUNDERSTORMS. LEANED TOWARD THE COOLER TEMPERATURE
GUIDANCE BECAUSE OF CLOUDINESS AND YESTERDAYS/S VERIFICATION.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
A FRONTAL BOUNDARY TO THE WEST WILL SLOWLY PUSH INTO THE AREA
TONIGHT AND WILL STRUGGLE TO PUSH EAST OF THE FORECAST AREA ON
SATURDAY. NAM/GFS NOT IN GREAT AGREEMENT ON TIMING OF FRONT
PUSHING EAST OF THE FORECAST AREA AND WHEN THE DEEPER MOISTURE
WILL PUSH EAST...NAM BEING THE FASTER/DRIER SOLUTION. WILL
CONTINUE WITH HIGH CHANCE POPS OVER THE EASTERN MIDLANDS AND LOWER
CHANCE WEST...WITH A GRADUAL DECREASE IN POPS THROUGH THE NIGHT.
AS THE UPPER LOW OVER THE MIDWEST REMAINS NEARLY
STATIONARY...DRIER AIR WILL ENTRAIN INTO THE SYSTEM AND WORK ITS
WAY INTO THE CAROLINAS ON SATURDAY. HOWEVER...MODELS INSIST ON
KEEPING DEEPER MOISTURE ALONG THE COAST THROUGH THE DAY WITH SOME
MOISTURE CONVERGENCE AND POSSIBLE SHORTWAVE ENERGY MOVING UP THE
COAST...THEREFORE WILL KEEP A CHANCE OF RAIN ACROSS THE EASTERN
PORTION OF THE FORECAST AREA WITH LOW CONFIDENCE. DRIER MID LEVEL
AIR CONTINUES TO PUSH EAST OVER THE AREA ON SUNDAY AND CHANCES OF
RAIN DIMINISH THROUGH SUNDAY NIGHT. TEMPERATURES AGAIN WILL BE
HIGHLY DEPENDENT ON CLOUD COVER BUT ARE EXPECTED TO BE ABOVE
NORMAL WITH HIGHS IN THE MID TO UPPER 80S OVER THE WEEKEND.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
MAIN UPPER LEVEL LOW WILL REMAIN ACROSS THE OHIO RIVER VALLEY
DURING THE EARLY PART OF THE WORK WEEK BEFORE FINALLY GETTING
PUSHED OFF TO THE EAST BY MID-WEEK AS ANOTHER STRONG UPPER LEVEL
SHORTWAVE DIVES SOUTHWARD FROM CENTRAL CANADA. STILL EXPECTING A
SLIGHT CHANCE OF RAIN TUESDAY AS THE LOW LIFTS
EAST/NORTHEASTWARD AND ANOTHER FRONT APPROACHES...THEN THE AREA
SHOULD SEE A DECREASING RAIN CHANCE WEDNESDAY INTO THURSDAY. NEAR
NORMAL TEMPERATURES ARE EXPECTED WITH HIGHS IN THE LOW TO MID 80S
AND LOWS AROUND 60.
&&
.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
MIX OF CONDITIONS EXPECTED TO CONTINUE THROUGH THE TAF PERIOD.
SHOWERS AND ISOLATED THUNDERSTORMS WILL SLOWLY BEGIN TO DIMINISH
IN COVERAGE THIS AFTERNOON AS A SHORT WAVE MOVES NORTH OF THE
AREA. THIS WILL KEEP IFR/LIFR CONDITIONS OVER THE TAF SITES
THROUGH 15Z...THEN SLOWLY IMPROVE TO VFR BY 19Z. NEXT CONCERN WILL
BE FOG AND STRATUS POTENTIAL OVERNIGHT...AND WITH PLENTY OF
MOISTURE BEING TRAPPED BELOW THE INVERSION AND LIGHT WINDS ABOVE
THE INVERSION WILL AGAIN EXPECT FOG AND STRATUS. HAVE TRENDED
CONDITIONS TO MVFR TO IFR FOR 24/06Z ONWARD.
EXTENDED AVIATION OUTLOOK...HIGH CONFIDENCE IN LINGERING MVFR OR
IFR CONDITIONS THROUGH MIDDAY SATURDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Sep 23, 3:11 AM EST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
411 AM EDT FRI SEP 23 2011
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
411 AM EDT FRI SEP 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Richland
- When
- September 23, 8:15 AM EST to 9:00 AM EST
- Where
- Richland County, 0.24 mi N of Columbia to 0.27 mi E of Columbia
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- Law Enforcement
- Coordinates
- 34.003, -81.020
Reported multiple areas of flooding with several cars stuck in high water in downtown Columbia. Sewers were overflowing in the Rosewood Community. Minor flooding was reported in the 5 Pts. Area. Flooding also occurred along Rocky Branch Creek especially at the intersection of Whaley and Main Streets. Rocky Branch Creek crested at 9.2 ft. at Pickens St. and 10.5 ft. at Whaley St.. In approximately 90 minutes...3.13 inches of rain fell at Owens Field...2.24 inches fell at the NWS rain gauge at USC.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in California, September 23, 2011$115,000 · 50 kt wind · 2 events
- Flash Flooding and Flood in Pennsylvania, September 23, 2011$25,000 · 5 events
- Dense Fog in Illinois, September 23, 201119 events
- Dense Fog in Missouri, September 23, 201111 events
- Flash Flooding and Flood in Maryland, September 23, 201110 events
- Dense Fog in Virginia, September 23 to 24, 20118 events
- Dense Fog in Kentucky, September 23, 20116 events
- Flooding in Pennsylvania, September 23 to 24, 20116 events
- Flash Flooding in North Carolina, September 23, 20113 events
- High Wind in Montana, September 23, 201165 kt wind · 3 events
- Flash Flooding and Flood in New York, September 23, 20113 events
- Dense Fog in West Virginia, September 23, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335624.